72.7K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Help. Throw Tamoxifen Away

5 REPLIES 5
Ms Merton
Member

Re: Help. Throw Tamoxifen Away

Yes, we're all bl**dy angry and why not?! Breast cancer is very, very unfair and really destroys your sense of self.  After being diagnosed last year,  I read some of the interviews that Jennifer Saunders gave about her breast cancer treatment a few years ago (Google finds them). She describes her husband having a similar reaction to yours when she started tamoxifen.  I think she got antidepressants and counselling which solved it.  Anyway, you might find her experience interesting.  Your other half may also find counselling helpful.  But as everyone says, do go back to your Onc and tell him where you are with all this ....  Take care xx 

desdemona
Member

Re: Help. Throw Tamoxifen Away

Just thought I would add in my experience too.

 

I am also still very angry at the cancer.  I had six sessions of counselling which really helped me - talking to someone who was not hurt or upset by my anger and despair.  Better than talking to my husband who was getting quite depressed himself with the situation.

 

I had surgery, chemotherapy and radiotherapy.  I have also been prescribed Tamoxifen.  I was very concerned about side effects beforehand, and my oncologist discussed the impact on my ten year survival of taking it as opposed to not taking it.  The odds meant I would be daft not to take the drug. I decided to give myself a break before starting it so that I could have some idea of what side effects were due to the drug and what were due to all the other treatment.  Everyone said I should start as soon as possible, so I ended up starting two months after the end of chemo.  By that time I was already having night sweats.  The first few weeks on Tamoxifen were horrible.  I found I could not sleep (and not just because of the sweats), had constipation, and terrible indigestion.  I also ache every morning and a slight back pain has become really uncomfortable.  BUT, three months on, the sleeping is better, the constipation is manageable (lots of dried fruit!) and the indigestion has settled.  I get a few hot flushes in the daytime and the aching is still upsetting me, and my memory is shot to pieces, but I have to accept that it is not as bad as I thought it would be and not as bad as it was at the start.  Speaking to a lovely nurse on the breast cancer helpline was important in getting me to persevere and she gave me some excellent tips on managing the side effects.

 

In conclusion - I would would echo what the others say.  Talk to your oncologst about why you are taking the drug, and if you need to take it, give it a few months to settle down before throwing it away again.

ladybowler
Community Champion

Re: Help. Throw Tamoxifen Away

tgregory

 

I can only echo Jobey and ann, please please consult with your oncologist before you stop taking the tablets.  It is very difficult post active treatment, you are still getting your head round what has happened to you, how your body has changed and then accepting that you have a tablet to take for the next 5 years.

 

I know when I first started taking tamoxifen I was VERY sensitive for the first 4/6 weeks.  Even when my partner was saying something nice I would be "whats he saying that for?".  I have been on it for 6 months now and only occasionally get that feeling but sometimes I think that it is to do with the other things going on in my life as well. 

 

I really would consider perhaps getting some counselling which will help you deal with your diagnosis.  I had six sessions and it really helped me to be able to deal with it all in a safe objective environment.  Also as Jobey says you might want to consider some anti depressant tablet to help you through this stage.

 

You have come through so much and it is life changing, we will never be the same people we were before our treatment, but all this has been to ensure that we have been treated, survived and are able to carry on with our lives again, part of this is taking preventative medication against a reccurance.  It does take time to get our heads around what has happened and to move on but you will get there honestly.

 

We are all here for you, we totally understand what you are going through so please just come on here whenever you need it and talk to us.

 

Sending you a hug

 

Helena xx

ann-m
Community Champion

Re: Help. Throw Tamoxifen Away

hi thregory,
Just as Jobey says.
It certainly can catch up with you once through treatment & these feelings are not unusual anyway.
I'm also on tamoxifen & would not want to lose this protection from recurrance unless I had fully discussed all the options with the oncologist.
I'm sure you know this already, but is there a 'moving forward' course in your area? your bcn will be able to advise on what support there is available.
Do take care & sorry to hear you having a tough time with it all
ann x
Jobey68
Member

Re: Help. Throw Tamoxifen Away

Hiya, I'm sorry you are going through such a hard time but it's often when treatment ends that you have have the first chance to catch your breath and take stock of what you have been through and i found it hard to suddenly switch back to normal life, it will come but it doesn't happen over night.

I was very angry and quite fearful but that does get less as time goes on. I take Tamoxifen and I find that a positive thing knowing I'm doing something every day to help prevent a reacurrance, I would urge you to talk to your oncologist before stopping taking them, it can take a while for your body to adjust plus there are things you can take along side to help, I'm on Venlafaxine as well which is an antidepressant and they help massively with side effects and also keep my mood up! Plenty of support across the forum so please keep talking to us Xx Jo 

tgregory
Member

Help. Throw Tamoxifen Away

Been taking tamoxifen for a month. Not sure if it's that or the whole cancer diagnosis and my whole life changing with my mutilated body. My husband keeps saying he doesn't know why I'm behaving like I am and is now blaming everything on my tablets. So I've thrown them away. I sincerely hope I can get my head round all this soon because this is hell. And I'm so angry at Cancer. Sorry for ranting.